Hail, Stokes
- When
- May 1, 2:20 PM EST
- Where
- Stokes County, 5.11 mi NNW of Volunteer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.442, -80.442
Quarter size hail was reported on McDaniel Road, just south of Westfield.
The day started off with a decaying high pressure wedge situated across the piedmonts of Virginia and North Carolina, while a warm front was making its way northward across Kentucky into the mountains of Virginia and North Carolina. A strong upper level disturbance moved eastward along the warm front from Kentucky into the mountains during the early part of the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
The day started off with a decaying high pressure wedge situated across the piedmonts of Virginia and North Carolina, while a warm front was making its way northward across Kentucky into the mountains of Virginia and North Carolina. A strong upper level disturbance moved eastward along the warm front from Kentucky into the mountains during the early part of the afternoon. Several strong to severe thunderstorms developed by mid afternoon as the disturbance moved east of the Blue Ridge Mountains, interacting with unstable air due to strong daytime heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 1, 12:42 PM EST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 142 PM EDT TUE MAY 1 2012 .SYNOPSIS... A WARM FRONT WILL LIFT NORTH OF THE AREA TODAY...THUNDERSTORM OUTFLOW BOUNDARIES TO BE THE FOCUS FOR RENEWED SHOWERS AND STORMS TODAY AND TONIGHT. HIGH PRESSURE WILL BE CENTERED TO OUR SOUTHEAST FOR THE REMAINDER OF THE WEEK WITH A FETCH OF GULF OF MEXICO MOISTURE RIDING NORTH ALONG THE APPALACHIANS. A COLD FRONT WILL MAKE A RUN AT THE AREA LATE IN THE UPCOMING WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1208 PM EDT TUESDAY... EARLY AFTERNOON UPDATE REFLECTS LATEST TRENDS OF PRECIPITATION ON RADAR WITH LIKELY POPS NOW MENTIONED IN THE FAR WESTERN PORTIONS OF THE AREA IN ADVANCE OF AN APPROACHING CLUSTER OF SHOWERS AND STORMS. ELSEWHERE...ONLY MINOR ADJUSTMENTS TO THE EARLIER FORECAST TO REFLECT THE LATEST TRENDS OF TEMPERATURE...DEW POINT AND SKY COVER. AS OF 925 AM EDT TUESDAY... ADJUSTMENTS THIS MORNING REFLECT PRIMARILY CAPTURING A BIT MORE DETAIL IN THE ARRIVAL OF SHOWERS AND STORMS IN THE WESTERN PART OF THE FORECASTS ARE IN RELATIONSHIP TO THE ACTIVITY CURRENTLY HEADING EAST OF CENTRAL KENTUCKY AND SOUTHERN WEST VIRGINIA. FIRST SMALL CLUSTER WILL BE BETWEEN THE BLUEFIELD AND ROANOKE AREAS BETWEEN NOW AND NOON. THE NEXT...AND MORE ORGANIZED AREA...SHOULD ENTER THE FAR WEST BETWEEN 11 AM AND NOON AND THEN MAKE PROGRESS EASTWARD. OTHER ADJUSTMENTS WERE TO TWEAK HOURLY TEMPERATURE...DEW POINT...SKY COVER AND WINDS BASED UPON CURRENT OBSERVATIONS AND EXPECTED TRENDS INTO THE EARLY AFTERNOON. AS OF 715 AM EDT TUESDAY... ISSUES WITH DENSE FOG VCNTY OF ROANOKE AND LYNCHBURG ARE NO LONGER A PROBLEM PER MIXING FROM PASSAGE OF MORNING SHOWERS. DENSE FOG ADVISORY HAS BEEN CANCELLED. OVERALL FLOW PATTERN WITH INCREASING SOUTHWEST TO WEST WIND FLOW TODAY SHOULD ALSO RESULT IN QUICK DEMISE OF RESIDUAL COOL WEDGE JUST EAST OF BLUE RIDGE...AND BY AFTERNOON WILL BE AN AFTERTHOUGHT WITH AREAS CAUGHT BY THE COOL AIR YESTERDAY GETTING A TASTE OF WARMER CONDITIONS TODAY. LINE OF SHOWERS AND STORMS THAT CROSSED THE NRN CWA THIS MORNING WEAKENED AS THEY PASSED EAST OF THE MTNS. THROUGH NOON EXPECT A LULL IN ACTIVITY. CONCERN TODAY IS WHERE AFTERNOON DEVELOPMENT OF SHRA/TSRMS WILL TAKE PLACE. OUTFLOW BOUNDARY FROM THE MORNING ACTIVITY SHOULD BE ALIGNED FROM W-E ACROSS THE SOUTHERN CWA VCNTY OF THE VA/NC BORDER...AND FEEL THIS BOUNDARY WILL BE THE MAIN FOCUS FOR RENEWED DEVELOPMENT DURING THE AFTERNOON. MODEL GUIDANCE...ESP THE NAM...SUGGESTS POTENTIAL FOR SEVERE STORMS THIS AFTERNOON. MOIST SOUTHWEST FLOW WITH SURFACE DEWPOINTS IN THE L60S FROM TN/NC TO POOL ALONG THE REMNANT BOUNDARY WITH SB CAPES OF 2500 PROGGED ACROSS THE SRN CWA THIS AFTERNOON...YEILDING LIS OF M5 TO M7. MAIN SVR THREAT WOULD BE HAIL...BUT INCREASING DCAPES PER COMBINATION OF MID LEVEL DRYING IN THE WAKE OF THIS MORNINGS MCS AND VERY WARM AFTERNOON TEMPS SUGGEST POTENTIAL FOR WIND TOO. ANOTHER AREA TO WATCH WILL BE UPSTREAM DEEP CONVECTION OVER THE OH VALLEY. SHORT WAVE AND ASSOCIATED SFC TROF IS EXPECTED TO MOVE EAST RESULTING IN ORGANIZED DEEP CONVECTION ACROSS THE OH VALLEY...ANY MCS MOVING DOWNSTREAM...AND INTO OUR CWA...FOLLOWING ALONG REMANT BOUNDARY. IF THIS OCCURRS...WINDS BACKING AHEAD OF APPROACHING FEATURE WOULD RESULT IN LOCALIZED 0-3KM HELICITIES VCNTY OF OLD OUTFLOW BOUNDARY ON THE ORDER OF 150-200 M/S. TIMING OF THIS PARTICULAR FEATURE WOULD BE LATE AFTERNOON OR EVENING WITH POTENTIAL FOR DEEP CONVECTION TO LINGER OVER OUR LOCAL REGION THROUGH ABOUT MIDNIGHT. STUCK PRETTY CLOSE TO MOS TEMPS TODAY AND TONIGHT. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... AS OF 330 AM EDT TUESDAY... VERY LITTLE CHANGE IN THE WEATHER PATTERN THE SECOND HALF OF THE WORK WEEK. AN UPPER LEVEL RIDGE WILL REMAIN OVER THE SOUTHEASTERN UNITED STATES. THIS RIDGE WILL ALLOW TEMPERATURES TO WARM TO MID SUMMER LEVELS. DIURNAL HEATING AND A LEE TROUGH MAY TRIGGER AN ISOLATED PULSE THUNDERSTORM ACROSS THE MOUNTAINS DURING EACH AFTERNOON. A FEW OF THESE STORMS MAY DRIFT EAST OF THE BLUE RIDGE DURING THE EVENING HOURS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 330 PM EDT MONDAY... MODELS KEEP BROAD UPPER RIDGE OVER THE SOUTHEAST UNITED STATES THROUGH THE PERIOD. A WEAK SHORT WAVE CROSSES THE FORECAST AREA ON SATURDAY THEN A COLD FRONT DROPS SOUTH THROUGH THE MID ATLANTIC REGION ON SUNDAY NIGHT AND MONDAY. OTHERWISE THE BAROCLINIC ZONE REMAINS WELL NORTH ACROSS THE GREAT LAKES AND NEW ENGLAND...MEANING THE FORECAST AREA STAYS WELL IN THE WARM UNSTABLE AIR UNTIL MONDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH SUNDAY. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 135 PM EDT TUESDAY... BROKEN LINE OF SHOWERS AND STORMS MOVING EAST OF A KLWB-KBCB-KLNP LINE. ISOLATED IFR CONDITIONS AND SURFACE GUSTS OF 30-40 KTS UNDER THE HEAVIER CONVECTIVE CELLS...BUT OTHERWISE...VFR CONDITIONS WILL PREVAIL. ADDITIONAL DEVELOPMENT IS EXPECTED ALONG AND EAST OF A KLYH-KTNB LINE LATER THIS AFTERNOON. SCATTERED ACTIVITY WILL CONTINUE INTO THE EARLY EVENING HOURS PRIOR TO DISSIPATION. OVERNIGHT...MAINLY VFR CONDITIONS WILL PREVAIL. EXCEPTION WILL BE LOW LYING AREAS TONIGHT THAT RECEIVED PRECIPITATION TODAY. COULD SEE SOME LOCAL IFR/MVFR BR/FG. ANOTHER CONVECTIVE SYSTEM WILL BE HEADING ACROSS KY/OH LATE TONIGHT. COULD SEE SOME SCATTERED SHOWERS OR STORMS NEAR A KBLF-KLWB LINE AROUND AND AFTER 10Z...6AM WEDNESDAY. WEDNESDAY WILL BE COMPARABLE TO TODAY WITH SCATTERED COVECTION DEVELOPING BY THE EARLY AFTERNOON...ESPECIALLY OVER THE MOUNTAINS PRIOR TO PROPAGATION EASTWARD. SUMMER LIKE PATTERN IS ANTICIPATED FOR THE REMAINDER OF THE WEEK. ISOLATED TO SCATTERED SHOWERS AND STORMS ARE POSSIBLE THROUGH THE PERIOD...BUT LOCAL FLIGHT CONDITIONS SHOULD PRIMARILY BE VFR. MAIN HAZARDS WILL BE FROM THE LCL IFR VCNTY OF THE TSTMS...AND ALSO IN ASSOCIATION WITH LATE NIGHT RIVER AND VALLEY FOG IN AREAS THAT RECEIVED PRECIPITATION THE DAY BEFORE. SUB-VFR CONDITIONS FOR CIGS MAY RETURN LATE IN THE WEEKEND AS HIGH PRESSURE NOSES SOUTH ALONG THE LEE OF THE APPALACHIANS AFTER THE PASSAGE OF A BACKDOOR COLD FRONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...DS/PM SHORT TERM...RCS LONG TERM...AMS AVIATION...DS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 728 AM EDT TUE MAY 1 2012 VAZ011-013-014-017>020-022>024-033>035-045>047-059-WVZ042>045-021130- GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX- BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 728 AM EDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-044-058-021130- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL-PATRICK-HENRY- PITTSYLVANIA-HALIFAX- 728 AM EDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE SEVERE... CONTAINING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT TUE MAY 1 2012
VAZ044-011845-
PITTSYLVANIA VA-
212 PM EDT TUE MAY 1 2012
...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY...
AT 210 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF PENHOOK...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR PITTSVILLE AROUND 220 PM...GRETNA AROUND 235
PM AND CHALK LEVEL AROUND 245 PM.
LAT...LON 3684 7917 3688 7959 3703 7958 3704 7952
3701 7948 3702 7946 3703 7948 3704 7948
3706 7917SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT TUE MAY 1 2012
VAZ017-033-011845-
FLOYD VA-FRANKLIN VA-
219 PM EDT TUE MAY 1 2012
...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND FRANKLIN COUNTIES...
AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER COPPER HILL...
MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR BOONES MILL AROUND 225 PM...WIRTZ AROUND 230
PM...ROCKY MOUNT AROUND 235 PM AND WESTERN SMITH MOUNTAIN LAKE AROUND
245 PM.
LAT...LON 3697 8029 3710 8023 3712 8013 3715 8011
3709 7961 3708 7962 3706 7959 3687 7963
3686 7964SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT TUE MAY 1 2012
NCZ003-011900-
SURRY NC-
230 PM EDT TUE MAY 1 2012
...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...
AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
MOUNT AIRY...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR FLAT ROCK AROUND 235 PM...ARARAT AROUND 240
PM...WOODVILLE AROUND 250 PM AND WESTFIELD AROUND 255 PM.
LAT...LON 3642 8078 3655 8079 3653 8044 3642 8044
3639 8045 3638 8045PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 1 E ROCKY MOUNT 37.00N 79.86W
05/01/2012 E0.50 INCH FRANKLIN VA UTILITY COMPANY
DIME SIZE HAIL AT THE ROCKY MOUNT WASTE WATER PLANT
&&
PWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND DMG SYDNORSVILLE 36.87N 79.83W
05/01/2012 FRANKLIN VA TRAINED SPOTTER
ONE TREE DOWN ALONG ROUTE 220
&&
PWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL MOUNT AIRY 36.50N 80.61W
05/01/2012 E0.50 INCH SURRY NC TRAINED SPOTTER
DIME SIZE HAIL
&&
PWThe Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported on McDaniel Road, just south of Westfield.
Golfball size hail was reported near the intersection of Mitchell Road and Wilson Road.
Penny size hail was reported along Oscar Frye Road.
A few quarter size hailstones were mixed together with dime to nickel size hail.
Quarter size hail was reported by an ambulance traveling on U.S. Route 421, south of Ronda.
An employee at Courtney Elementary School reported quarter size hail at the school.
Penny size hail was reported covering the ground along State Road.
Two trees were blown down on Reeves Mill Road.
Two trees were blown down on Hamburg Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376492, 376493, 376494, 376495, 376496, 376499, 376500, 376501, 376508, 376509.